Missouri, 2007

Tornadoes and Flash Flooding in Missouri, February 28, 2007

February 28, 2007 · NWS EAX · 45 events in 11 counties and zones

A strong storm system lifted northeast into the region from Oklahoma, during the late afternoon and early evening hours on February 28th. The dynamics from this storm system provided the lift for rapid thunderstorm development along and north of a warm front by the early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$112,000
Crop damage
None recorded
Events
45

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A strong storm system lifted northeast into the region from Oklahoma, during the late afternoon and early evening hours on February 28th. The dynamics from this storm system provided the lift for rapid thunderstorm development along and north of a warm front by the early evening hours. There were numerous reports of hail with the storms, as well as some flash flooding.

In addition, two tornadoes were observed. They were associated with a supercell severe thunderstorm, which earlier had produced an EF4 tornado in Linn county Kansas. The first EF1 tornado was observed in Bates county between Amsterdam and Adrian and moved northeast. Damage was to one structure with telephone poles down as well. The second EF1 tornado was near Blairstown in Henry county, over open country.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Feb 28, 5:06 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Feb 28, 5:06 PM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
506 PM CST WED FEB 28 2007

.DISCUSSION...

MAIN FOCUS FOR THIS FORECAST IS ON THE SEVERE AND WINTER WEATHER
THREAT FOR TONIGHT AND INTO TOMORROW.

A LARGE TROUGH MOVING THROUGH THE DESERT SOUTHWEST TODAY WILL ROTATE
INTO THE CENTRAL PLAINS OVERNIGHT. AS IT SWINGS INTO THE PLAINS IT
WILL BECOME INCREASING MORE NEGATIVELY TILLED. OF NOTE ON THE
AFTERNOON WATER VAPOR IMAGERY ARE SEVERAL FEATURES. FIRST IS THE
PLUME OF MOISTURE THAT IS NOTED FROM THE SOUTHEAST PACIFIC THROUGH
OLD MEXICO INTO THE SOUTHERN PLAINS. ALSO SEEN IS A DRY SLOT ON THE
NORTH SIDE OF THE PLUME ON THE NOSE OF A 100+ KTS JET THAT IS RACING
IN UNDER THE TROUGH. LOOKING A LITTLE CLOSER TO THE GROUND...WE CAN
SEE THE SURFACE LOW TAKING SHAPE IN THE PANHANDLES OF TEXAS AND
OKLAHOMA WITH BREEZY SOUTHERLY WINDS AHEAD OF IT. THE SOUTHERN WIND
IS QUICKLY ADVECTING WARM AIR NORTH WITH 70+ DEGREE TEMPERATURES
REACHING AS FAR NORTH AS LEES SUMMIT. THE MOISTURE MOVING NORTH IS
LAGGING BEHIND LEADING EDGE OF THE WARM AIR WITH 50 DEGREE DEW
POINTS HAVING MADE IT TO SPRINGFIELD. THE EFFECTIVE WARM FRONT LOOKS
TO HAVE MADE IT TO THE MISSOURI RIVER AT THIS TIME.

18Z SOUNDING FROM SPRINGFIELD SHOW A STRONG CAP IN PLACE ACROSS
SOUTHERN MISSOURI EXTENDING NORTH. THE DRY SLOT EVIDENT ON WATER
VAPOR IMAGERY AND THE STRONG WARM AIR ADVECTION ALOFT WILL KEEP US
CAPPED THROUGH MUCH OF THE EVENING HOURS. ADDITIONALLY...SURFACE
FEATURES ARE BEGINNING TO REALIGN AHEAD OF THE APPROACHING UPPER
LEVEL TROUGH...MEANING THAT IT WILL BE MANY HOURS BEFORE THE UPPER
AIR AND SURFACE FEATURES SYNC UP TO THE POINT WHERE STORMS CAN GET
GOING AND ORGANIZE. THE IMPLICATION IS THAT THUNDERSTORM ACTIVITY
WILL NOT MOVE INTO OUR WARNING AREA BEFORE 9 PM. HOWEVER...ANY
ACTIVITY THAT DOES GET GOING AFTER 9 PM WILL HAVE 0-6KM SHEAR VALUES
OF 50 KTS OR MORE AND STEEPENING MID LEVEL LAPSE RATES OF 7 C/KM TO
WORK WITH. DESPITE THE NOCTURNAL HOURS OVER WHICH THIS WILL BE
OCCURRING MODEL SOUNDINGS INDICATE THAT MOISTURE ADVECTION AT THE
SURFACE WILL INDUCE UP TO 800 J/KG OF INSTABILITY. WITH THE LEFT
EXIT REGION OF A 100+ KTS JET MOVING ACROSS SOUTHERN MISSOURI AROUND
MIDNIGHT...THOUGHTS ARE ANY CAP THAT IS LEFT WILL QUICKLY ERODE.

THE COMBINATION OF SHEAR...INSTABILITY...AND MOISTURE WILL MAKE
SEVERE WEATHER A STRONG POSSIBILITY AROUND AND AFTER MIDNIGHT ACROSS
AREAS ALONG AND SOUTH OF A LINE FROM KANSAS CITY TO MACON.
HOWEVER...THE BEST POTENTIAL WILL BE FOR SEVERE WILL RANGE ALONG A
LINE FROM BUTLER NORTHEAST THROUGH CLINTON AND WARRENSBURG...
SEDALIA...AND FAYETTE. SUPERCELL THUNDERSTORMS AND SQUALL LINES WILL
BE THE PRIMARY MODES FOR CONVECTION TONIGHT. ANY STORMS FROM KANSAS
CITY TO MACON WILL HAVE A STRONG POTENTIAL FOR HEAVY RAIN...LARGE
HAIL...AND DAMAGING WINDS. AREAS FROM BUTLER TO FAYETTE WILL WILL
HAVE THE SAME THREATS...BUT WILL ALSO HAVE TO CONTEND WITH AN
ENHANCED POTENTIAL FOR TORNADOES.

THE MOISTURE STREAMING NORTH OVERNIGHT AND OVERRUNNING THE FRONT
COULD PRODUCE WIDESPREAD AREAS OF MODERATE TO HEAVY RAIN...
ESPECIALLY ALONG AND NORTH OF THE MISSOURI RIVER. CENTRAL AND NORTH
CENTRAL MISSOURI HAVE ALREADY HAD ISSUES WITH FLOODING DUE TO THIS
PAST WEEKENDS RAIN. THEREFORE WE HAVE GONE WITH A FLOOD WATCH FOR
MIDNIGHT TO NOON THURSDAY FOR THE EASTERN 2/3 OF THE FORECAST AREA.

AS THE LOW DEEPENS OVERNIGHT AND LIFTS INTO IOWA EARLY THURSDAY
MORNING COLD AIR WILL WRAP AROUND INTO OUR CWA. THIS WILL BRING
FALLING TEMPERATURES TO THE AREA FOR TOMORROW IN ADDITION TO SNOW.
CURRENTLY IT LOOKS LIKE IT WILL BE TOWARDS DAYBREAK BEFORE ENOUGH
COLD AIR MOVES FAR ENOUGH SOUTH TO CONVERT ANY ONGOING PRECIPITATION
IN THE NORTHWEST CORNER INTO SNOW. HOWEVER...AS THE AIR COLUMN
COOLS BETWEEN 3 AM AND 9 AM THE PRESSURE GRADIENT WILL INCREASE
SIGNIFICANTLY BRINGING 20 TO 30 MPH WINDS TO MUCH OF EASTERN KANSAS
AND MISSOURI TOMORROW. ACCUMULATIONS IN EXTREME NORTHEAST KANSAS AND
NORTHWEST MISSOURI ARE EXPECTED TO RUN FROM 2 TO 5 INCHES...WITH THE
HIGHER AMOUNTS MORE LIKELY THE FARTHER NORTH YOU MOVE INTO NEBRASKA
AND IOWA. HAVE LIMITED THE ACCUMULATIONS A LITTLE DUE TO THE SPEED
WITH WHICH THE LOW IS PROGGED TO LIFT NORTHEAST. STILL 2 TO 5 INCHES
WITH 20 TO 30 MPH WINDS LOOKS SUFFICIENT FOR A SNOW AND BLOWING SNOW
ADVISORY IN EXTREME NORTHEAST KANSAS AND NORTHWEST MISSOURI FROM 3
AM TO NOON THURSDAY. THERE WILL LIKELY BE SOME SNOW STILL FALLING
ACROSS FAR NORTHERN AND NORTHEASTERN MISSOURI THROUGH LATE TOMORROW
AFTERNOON...BUT ACCUMULATIONS LOOK LOW ENOUGH AT THIS TIME TO
WARRANT CUTTING OFF THE ADVISORY AT NOON AND NOT EXTENDING IT ANY
FARTHER EAST.

CUTTER

THURSDAY NIGHT THROUGH TUESDAY

A STACKED LOW PRESSURE SYSTEM WILL SLOWLY DRIFT ACROSS THE GREAT
LAKES REGION THURSDAY NIGHT THROUGH SATURDAY.  SEVERAL LOBES OF
UPPER LEVEL ENERGY WILL ROTATE AROUND THIS SYSTEM...RESULTING IN
PERIODIC CHANCES OF LIGHT SNOW OR FLURRIES MAINLY ACROSS THE
NORTHERN HALF OF MISSOURI.  BY SUNDAY...THE LOW PRESSURE SYSTEM WILL
LOSE ITS INFLUENCE ON THE AREA WITH HIGH PRESSURE BUILDING IN FROM
THE WEST.  THIS EXPANSIVE SURFACE HIGH WILL EXTEND ALL THE WAY INTO
THE GULF...EFFECTIVELY SCOURING OUT LOW LEVEL MOISTURE ACROSS THE
REGION.  EARLY WEEK UPPER PATTERN WILL GENERALLY BE ZONAL WITH A FEW
WEAK RIPPLES HINTED BY THE GFS.  NOT EXPECTING ANY OF THIS ENERGY TO
PRODUCE PRECIPITATION...DUE TO THE AFOREMENTIONED LACK OF
MOISTURE THROUGH THE FIRST HALF OF NEXT WEEK.  AS FOR
TEMPERATURES...REINFORCING SHOTS OF COLD AIR WILL BE ASSOCIATED WITH
EACH PIECE OF ENERGY ROTATING AROUND THE UPPER LOW TO THE
NORTHEAST.  THE COLDEST PERIOD LOOKS TO BE SATURDAY AND SATURDAY
NIGHT. HIGHS WILL LIKELY STAY IN THE 30S ACROSS ALL BUT FAR
SOUTHWEST PORTIONS OF THE FORECAST AREA...AND LOWS WILL DIP INTO THE
TEENS NORTH TO LOWER 20S SOUTH. BY THE BEGINNING OF THE WORK
WEEK...TEMPERATURES WILL MODERATE AS SOUTHERLY FLOW RETURNS.

SAW

&&

.PREV DISCUSSION...

/638 AM CST WED FEB 28 2007/
GETTING REPORTS OF A SNOW AND SLEET MIX AT THE LEADING EDGE OF THE
CONVECTION MOVING THROUGH NORTH CENTRAL MISSOURI. UPDATED FORECASTS
TO REFLECT THIS PRECIPITATION. THIS BAND OF CONVECTION BEING DRIVEN
BY WARM AIR ADVECTION...AND SHOULD CONTINUE TO PUSH NORTHEAST OUT OF
THE FORECAST AREA THIS MORNING.

PC

/342 AM CST WED FEB 28 2007/
ANOTHER SPRING TO WINTER STORM SYSTEM ON TAP FOR THE FORECAST AREA
TONIGHT AND THURSDAY. DEEPENING SHORT WAVE BECOMES MORE NEGATIVELY
TILTED AS IT SWINGS INTO KANSAS TONIGHT. SURFACE WARM FRONT IS
EXPECTED TO SET UP ACROSS CENTRAL MISSOURI BY LATE THIS AFTERNOON AS
SURFACE LOW DEVELOPS IN OKLAHOMA PANHANDLE. LOW LEVEL MOISTURE
CURRENTLY IN TEXAS WILL BE RAPIDLY DRAWN NORTHWARD ARRIVING INTO THE
FORECAST AREA BY LATE AFTERNOON. BEFORE THAT OCCURS...ISENTROPIC
LIFT THIS MORNING SHOWING UP ON THE 300K SURFACE ALREADY LEADING TO
SOME SHOWERS AND ISOLATED THUNDERSTORMS DEVELOPING IN EXTREME
SOUTHEAST PORTIONS OF FORECAST AREA. WILL HAVE SOME CHANCE POPS IN
FOR THIS AREA OF LIFT THIS MORNING...WITH MAIN FOCUS BEING IN
CENTRAL MISSOURI. EXPECT THIS ACTIVITY TO GET SHUNTED OFF TO THE
NORTHEAST AS STRENGTHENING MID LEVEL WINDS PULL IN DRY AIR IN THE
700 TO 500 MB LEVELS. WARM AIR ADVECTION WITH THESE WINDS SHOULD CAP
ANY ACTIVITY THIS AFTERNOON...AND WILL ONLY LEAVE SOME CHANCE POPS
IN MY NORTHEAST WHERE CONVECTION MIGHT STILL BE ONGOING AT MIDDAY.

FOR TONIGHT...MODELS SHOW UPPER TROUGH SWINGING INTO EASTERN KANSAS
BY 12Z THURSDAY...THEN SWINGING NORTHEAST INTO IOWA BY MIDDAY ON
THURSDAY. STRONG VORT MAX ASSOCIATED WITH THIS WAVE IS EXPECTED TO
BE MOVING TO NEAR THE KANSAS MISSOURI BORDER BY 12Z...AND MOVE EAST
OF THE AREA BY 18Z...WHICH WOULD COINCIDE WITH ENDING THREAT OF
THUNDERSTORMS  LEFT EXIT REGION OF STRONG SOUTHERN STREAM UPPER JET
WILL BE ACROSS MISSOURI DURING THE OVERNIGHT HOURS...WITH THE LOW
LEVEL JET INCREASING TO OVER 50 KTS. THIS SHOULD SET THE STAGE FOR
STRONG...POSSIBLY SEVERE STORMS OVERNIGHT (SEE SPC DAY 1 DISCUSSION
FOR DETAILS)...WITH ALSO THE POTENTIAL OF HEAVY
RAINFALL...ESPECIALLY IN NORTHERN MISSOURI...NORTH OF SURFACE FRONT.
THIS IS AN AREA THAT HAS SEEN RECENT FLOODING ON SOME OF THE RIVERS.
MODEL QPF NOT THAT IMPRESSIVE...POSSIBLY DUE TO THE RAPID MOVEMENT
OF THE STORMS. BUT WITH PWAT IN EXCESS OF AN INCH IN PARTS OF THE
FORECAST AREA...AND HEADWATER GUIDANCE ON SOME OF THE AREA RIVERS
BELOW AN INCH...A WATCH MAY BE WARRANTED FOR LATE TONIGHT AND INTO
THE DAY ON THURSDAY.  WILL LET DAY SHIFT TAKE ONE MORE LOOK AT
MORNING HEADWATER GUIDANCE AND GET A BETTER HANDLE ON EXACTLY WHERE
SURFACE FRONT WILL BE SETTING UP...BEFORE WE MAKE A FINAL DECISION
ON A WATCH.

THAT IS THE SPRINGTIME PART OF THE STORM.  NEXT CONCERN IS THE
WINTERTIME PART. WITH SURFACE LOW EXPECTED TO BE MOVING INTO
NORTHWEST MISSOURI BY 09Z...THEN TRACKING INTO SOUTH CENTRAL IOWA BY
18Z ON THURSDAY...STRONG WINDS AND SNOW ARE EXPECTED TO DEVELOP OVER
NORTHWEST MISSOURI AND NORTHEAST KANSAS LATE TONIGHT AND DURING THE
DAY ON THURSDAY. GFS MORE BULLISH ON SNOWFALL AMOUNTS...AND WOULD
SUGGEST SOME AREAS MAY PICK UP IN EXCESS OF 6 INCHES IN THE
NORTHWEST CORNER OF MISSOURI. NAM NOT AS WET...BUT BOTH MODELS SHOW
WINDS GUSTING IN EXCESS OF 30 MPH DURING THE DAY ON THURSDAY. THUS
EVEN IF THE 6 INCH AMOUNTS ARE NOT REACHED...BLOWING SNOW WILL BE A
REAL CONCERN...SO WILL GO WITH A WINTER STORM WATCH AT THIS
POINT...FOR NORTHWEST MISSOURI AND EXTREME NORTHEAST KANSAS...WHERE
SNOWFALL TOTALS OF 3 TO 5 INCHES ARE MOST LIKELY TO OCCUR...WITH
POTENTIAL FOR DRIFTS IN EXCESS OF A FOOT.

PC

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...SNOW AND BLOWING SNOW ADVISORY FROM 3 AM THURSDAY TO NOON
     THURSDAY FOR MOZ001-MOZ002-MOZ003-MOZ004-MOZ005-MOZ011-
     MOZ012-MOZ013.

     FLOOD WATCH FROM MIDNIGHT THURSDAY TO NOON THURSDAY FOR MOZ006-
     MOZ007-MOZ008-MOZ014-MOZ015-MOZ016-MOZ017-MOZ022-MOZ023-
     MOZ024-MOZ025-MOZ030-MOZ031-MOZ032-MOZ033-MOZ038-MOZ039-
     MOZ040-MOZ044-MOZ045-MOZ046.

KS...SNOW AND BLOWING SNOW ADVISORY FROM 3 AM THURSDAY TO NOON
     THURSDAY FOR KSZ102.
Hazardous weather outlook, Feb 28, 1:12 PM CST, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
112 PM CST WED FEB 28 2007

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-011200-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
112 PM CST WED FEB 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG STORM SYSTEM WILL BE MOVING INTO EASTERN KANSAS LATE
TONIGHT. AHEAD OF THIS STORM SYSTEM...THUNDERSTORMS ARE EXPECTED TO
DEVELOP DURING THE LATE EVENING AND CONTINUE DURING THE OVERNIGHT
HOURS...WITH THE POTENTIAL OF SEVERE STORMS AND HEAVY RAINFALL.
SEVERE STORMS IN AREAS ALONG AND TO THE SOUTH OF WARM FRONT THAT WILL
BE IN THE VICINITY OF THE INTERSTATE 70 CORRIDOR WILL BE POSSIBLE
TONIGHT. DAMAGING WINDS LARGE HAIL WILL BE POSSIBLE ACROSS ALL
LOCATIONS ALONG AND SOUTH OF INTERSTATE 70...WHILE THE THREAT FOR ISOLATED
TORNADOES WILL PRIMARILY EXISTS ALONG AND SOUTH OF A LINE FROM BUTLER
TO WARRENSBURG AND FAYETTE.

TO THE NORTH OF THIS FRONT...OVER NORTHERN MISSOURI...LARGE HAIL MAY
ALSO OCCUR...AND HEAVY RAIN WILL ALSO BE POSSIBLE. WITH THIS RAIN
OCCURRING OVER AREAS THAT HAVE RECEIVED QUITE A BIT OF RAINFALL
LATELY...FLOODING ON AREA RIVERS MAY AGAIN OCCUR.

BY LATE TONIGHT...COLDER AIR INVADING EXTREME NORTHEAST KANSAS AND
THE NORTHWEST CORNER OF MISSOURI IS EXPECTED TO CHANGE THE
PRECIPITATION OVER TO SNOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

DURING THE DAY ON THURSDAY...AS LOW PRESSURE MOVES FROM NORTHWEST
MISSOURI INTO SOUTH CENTRAL IOWA...SNOW IS EXPECTED TO BE OCCURRING
OVER NORTHWEST MISSOURI AND NORTHEAST KANSAS. WINDS WILL BECOME QUITE
STRONG OUT OF THE NORTHWEST AND WILL PRODUCE AREAS OF BLOWING SNOW
AND DRIFTING SNOW. AREAS NORTH OF A LINE FROM KANSAS CITY TO
KIRKSVILLE SHOULD SEE SOME ACCUMULATING SNOWFALL WITH THE NORTHWEST
PORTIONS OF MISSOURI POSSIBLY PICKING UP 3 TO 5 INCHES OF SNOW. A
WINTER STORM WATCH IS IN EFFECT FOR NORTHWEST MISSOURI AND EXTREME
NORTHEAST KANSAS.

STRONG THUNDERSTORMS MAY STILL BE ONGOING AT THE START OF THE DAY IN
CENTRAL MISSOURI...BUT SHOULD MOVE OUT OF THE REGION BY MID MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED ALONG AND SOUTH OF A LINE FROM BUTLER
TO WARRENSBURG AND FAYETTE.

CUTTER

The radar

The Pleasant Hill radar (KEAX), 40 km away, was scanning. The volume nearest the first event began at 00:19 UTC.

Open the radar archive at this moment

Event by event

37 hail, 3 tornado, 3 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Hail, Jackson

When
February 28, 6:20 PM CST
Where
Jackson County, Kansas City
Measured
0.88 in hail
Reported by
Public
Coordinates
39.080, -94.570

Hail, Jackson

When
February 28, 6:35 PM CST
Where
Jackson County, Raytown
Measured
0.75 in hail
Reported by
Public
Coordinates
39.020, -94.480

Hail, Jackson

When
February 28, 6:46 PM CST
Where
Jackson County, Sugar Creek
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
39.120, -94.470

Hail, Bates

When
February 28, 7:15 PM CST
Where
Bates County, Adrian
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.400, -94.350

Hail, Jackson

When
February 28, 7:15 PM CST
Where
Jackson County, Kansas City
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.080, -94.570

Hail covering the ground.

Hail, Jackson

When
February 28, 7:19 PM CST
Where
Jackson County, Kansas City
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
39.080, -94.570

Hail, Carroll

When
February 28, 7:30 PM CST
Where
Carroll County, 5 mi W of Norborne
Measured
0.75 in hail
Reported by
Public
Coordinates
39.300, -93.773

Hail, Clay

When
February 28, 7:39 PM CST
Where
Clay County, Claycomo
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
39.200, -94.530

Hail, Jackson

When
February 28, 7:44 PM CST
Where
Jackson County, Independence
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.080, -94.430

Hail, Carroll

When
February 28, 8:12 PM CST
Where
Carroll County, 2 mi W of Plymouth
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.580, -93.787

Hail, Bates

When
February 28, 8:15 PM CST
Where
Bates County, 1 mi N of Amsterdam
Measured
2.75 in hail
Property damage
$12,000
Reported by
Trained Spotter
Coordinates
38.364, -94.580

Several residences and vehicles received damage from the large hail.

Hail, Bates

When
February 28, 8:25 PM CST
Where
Bates County, 8 mi W of Adrian
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.400, -94.498

Tornado, Bates

When
February 28, 8:27 PM CST to 8:37 PM CST
Where
Bates County, 3 mi ESE of Amsterdam to 3 mi W of Adrian
Rating
EF1
Path length
12.87 mi
Path width
100 yd
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
38.333, -94.529

The supercell thunderstorm which earlier had produced an EF4 tornado in Linn county Kansas, moved east-northeast into Bates county and spawned another tornado, EF1 in intensity, 3 miles east southeast of Amsterdam at 8:27 PM CST and then traveled over rural areas to the northeast, before lifting 3 miles west of Adrian at 8:37 PM CST. Major damage to one residence was noted, along with minor damage to other outbuildings. Trees and power poles were downed as well.

Hail, Ray

When
February 28, 8:52 PM CST
Where
Ray County, Richmond
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
39.280, -93.980

Hail, Jackson

When
February 28, 9:00 PM CST
Where
Jackson County, 2 mi W of Blue Spgs
Measured
0.75 in hail
Reported by
Public
Coordinates
39.020, -94.317

Hail, Jackson

When
February 28, 9:05 PM CST
Where
Jackson County, Independence
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.080, -94.430

Hail, Cass

When
February 28, 9:07 PM CST
Where
Cass County, 4 mi NW of Creighton
Measured
0.75 in hail
Reported by
Public
Coordinates
38.541, -94.132

Hail, Cass

When
February 28, 9:13 PM CST
Where
Cass County, 4 mi NW of Creighton
Measured
0.88 in hail
Reported by
Public
Coordinates
38.541, -94.132

Hail, Johnson

When
February 28, 9:23 PM CST
Where
Johnson County, Denton
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.620, -93.930

Thunderstorm Wind, Cass

When
February 28, 9:25 PM CST
Where
Cass County, 4 mi N of Drexel
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.538, -94.600

Hail, Cass

When
February 28, 9:25 PM CST
Where
Cass County, 4 mi N of Drexel
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.538, -94.600

Hail, Cass

When
February 28, 9:36 PM CST
Where
Cass County, 3 mi W of Peculiar
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.720, -94.526

Hail, Cass

When
February 28, 9:37 PM CST
Where
Cass County, Peculiar
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.720, -94.470

Hail, Cass

When
February 28, 9:43 PM CST
Where
Cass County, 3 mi W of Peculiar
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.720, -94.526

Hail, Cass

When
February 28, 9:44 PM CST
Where
Cass County, Harrisonville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.650, -94.350

Hail, Cass

When
February 28, 9:45 PM CST
Where
Cass County, Peculiar
Measured
0.75 in hail
Reported by
Public
Coordinates
38.720, -94.470

Flash Flood, Chariton

When
February 28, 9:45 PM CST to 11:59 PM CST
Where
Chariton County, Sumner
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
39.670, -93.230

Four to six inches of flowing water covered Highway 139.

Hail, Cass

When
February 28, 9:46 PM CST
Where
Cass County, Peculiar
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.720, -94.470

Hail, Cass

When
February 28, 9:48 PM CST
Where
Cass County, Harrisonville
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
38.650, -94.350

Hail, Cass

When
February 28, 9:50 PM CST
Where
Cass County, 1 mi SW of Harrisonville
Measured
1.25 in hail
Reported by
Public
Coordinates
38.640, -94.363

Flash Flood, Jackson

When
February 28, 9:50 PM CST to 11:59 PM CST
Where
Jackson County, 2 mi SE of Kansas City
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
39.060, -94.544

High water over 47th and Elmwood and 47th and Troops, leading to several road closures.

Hail, Cass

When
February 28, 9:52 PM CST
Where
Cass County, 4 mi E of Raymore
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.800, -94.376

Hail, Cass

When
February 28, 9:55 PM CST
Where
Cass County, 5 mi W of Pleasant Hill
Measured
0.88 in hail
Reported by
Public
Coordinates
38.780, -94.363

Tornado, Cass

When
February 28, 10:05 PM CST to 10:06 PM CST
Where
Cass County, 1 mi E of Gunn City to 2 mi ENE of Gunn City
Rating
EF1
Path length
1.14 mi
Path width
50 yd
Continued into
Johnson, Mo (EAX)
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
38.670, -94.151

Tornado touched down at 10:05 PM CST, 1 mile east of Gunn City. The EF1 tornado destroyed a moble home before exiting the county into Johnson county at 10:06 PM CST, 2 miles east northeast of Gunn City.

Tornado, Johnson

When
February 28, 10:06 PM CST to 10:14 PM CST
Where
Johnson County, 6 mi SSW of Kingsville to 1 mi S of Kingsville
Rating
EF1
Path length
5.09 mi
Path width
50 yd
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
38.670, -94.123

Tornado crossed from Cass county into Johnson county at 10:06 PM CST, 6 miles south southwest of Kingsville. The tornado produced damage to 2 homes and one garage as it moved northeast. The tornado lifted 1 mile south of Kingsville at 10:14 PM CST.

Hail, Johnson

When
February 28, 10:14 PM CST
Where
Johnson County, 1 mi S of Pittsville
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
38.816, -94.000

Hail, Johnson

When
February 28, 10:20 PM CST
Where
Johnson County, Pittsville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.830, -94.000

Hail, Lafayette

When
February 28, 10:35 PM CST
Where
Lafayette County, Odessa
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.000, -93.970

Hail, Johnson

When
February 28, 10:39 PM CST
Where
Johnson County, 5 mi N of Warrensburg
Measured
1.25 in hail
Reported by
Airplane Pilot
Coordinates
38.842, -93.750

Hail, Johnson

When
February 28, 10:40 PM CST
Where
Johnson County, 1 mi N of Warrensburg
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
38.785, -93.750

Hail, Adair

When
February 28, 10:40 PM CST
Where
Adair County, Novinger
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.230, -92.700

Thunderstorm Wind, Johnson

When
February 28, 10:41 PM CST
Where
Johnson County, Warrensburg
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.770, -93.750

Hail, Johnson

When
February 28, 10:44 PM CST
Where
Johnson County, Warrensburg
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
38.770, -93.750

Hail, Saline

When
February 28, 11:10 PM CST
Where
Saline County, Sweet Spgs
Measured
1 in hail
Reported by
COOP Observer
Coordinates
38.970, -93.420

Flash Flood, Jackson

When
February 28, 11:17 PM CST to 11:59 PM CST
Where
Jackson County, Grandview
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.880, -94.530

Numerous locations along US HWY 71 between Blue Parkway and 150 Street impassable due to high water.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2007Every state in 2007This day in weather historyThe tornado archive for Missouri, 2007Warnings in Missouri, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 16046, 16048, 16066, 15527, 16079, 16081, 15534, 16018, 16084, 15535, 15529, 15530, 15533, 16131, 16086, 16088, 15536, 15537, 16488, 15538, 15539, 15999, 16000, 16001, 16002, 16003, 16011, 16004, 16005, 16006, 16095, 16007, 16008, 16511, 16114, 16118, 16119, 16128, 16120, 16122, and more.